Virginia, 2020

Flooding in Virginia, December 24 to 25, 2020

December 24 to 25, 2020 · NWS LWX · 16 events in 8 counties and zones

A strong cold front pushed through the area during the evening Dec 24th. An area of low pressure formed along this front and slid across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A strong cold front pushed through the area during the evening Dec 24th. An area of low pressure formed along this front and slid across the region. This brought some heavy showers to the region, and even a few isolated thunderstorms. Several instances of flooding resulted from this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 24, 9:37 AM EST, 4 hours 9 minutes earlier.

Area forecast discussion, Dec 24, 9:37 AM EST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
937 AM EST Thu Dec 24 2020

.SYNOPSIS...
A strong arctic front will approach today, and cross the area
through tonight, bringing several weather threats to the region
including heavy rain, gusty winds, and a change to snow at the
tail end, mainly in the mountains. Arctic high pressure will
build across the region on Christmas Day and into the weekend
before sliding off the coast Sunday into Monday. Another cold
front pushes through the region on Monday.

&&

.NEAR TERM /THROUGH FRIDAY/...
No major changes to the forecast and reasoning. See previous
discussion.

Potent storm system with closed low going borderline negative
tilt with plenty of southerly flow tapping an open Gulf of
Mexico will result in a rather wild ride late today into
tonight. While this morning starts relatively benign, with
lighter winds, warming temps and a few showers, steadier and
heavier rain moves in this afternoon through this evening. With
locally heavy rain expected, some flooding is looking likely
(see hydro section below). Southerly flow in the mountains and
along the bay shore may bring gusts close to 50 mph, so Wind
Advisories remain in these area, but even elsewhere, gusts of
30-40 mph can be expected. These winds may spike tonight as a
line of potential low-topped squalls crosses the region with the
actual front. Temps should surge well into the 50s and low 60s
ahead of the system, but crash behind the front. However, latest
guidance suggests minimal changeover before precip winds down
late tonight into Friday, with any accumulations of significance
confined to the Allegheny Front. In these areas, a Winter Storm
Warning and Winter Weather Advisory are now in effect, but
eleswhere, less than an inch of snow is generally expected, and
closer to I-95, precip likely ends before changing over.
However, as the upper low approaches, some flurries or snow
showers with little if any accumulation could make their way
towards the metro on Christmas afternoon. Temps will fall all
night behind the front and this fall likely continues much of
Christmas Day, though may level off for a time. Bottom line...
breezy, mild and wet today, then brisk, much colder, and mostly
dry Christmas Day, though a few snow flakes could grace much of
the region.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
High pressure gradually builds in Friday night through Saturday
night. Winds stay up Friday night, so not a good radiainal
night, but still likely the coldest so far this season (which
honestly hasn't been all that cold). Chilly with less wind
Saturday, but still about the coldest daytime so far. With the
high moving off-shore Saturday night, ideal radiational cooling
conditions may not occur, so it may actually turn out slightly
warmer than Friday night. Still colder than normal, but nothing
compared to what late December could throw at us.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
High pressure will move overhead, and then offshore through
Monday. This will lead to dry and warmer conditions on Sunday,
with highs in the mid 40s.

A clipper low will swing through the region later Monday,
bringing another chance for precipitation as the attached cold
front swings through. Meanwhile, high pressure will push
offshore, ushering in slightly above average temperatures, with
highs in the upper 40s. Depending on timing, could see some
wintry precip north and west of I-95 as this system moves
through, but details remain very uncertain at this point. Either
way, doesn't look to be any significant amounts.

High pressure then returns in the wake of this system, with
high temperatures again cooler than average, with highs closer
to the upper 30s to low 40s Tuesday and Wednesday.

Another area of low pressure will be approaching the are mid-
late week, as a deep trough moves out of the central CONUS into
the eastern CONUS. Will have to monitor this system closely, as
there are some signals that this could cause some wintry weather
in climatologically favored regions in our northwest. Details
will need to be ironed out as the potential event draws closer,
but for now it is just something to keep an eye on.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
Increasingly poor conditons today as strong cold front brings
widespread rain, low cigs, reduced vsby, low level wind shear
and gusty (20-35 knot) southerly winds. Worst conditions likely
late today into this evening. Rain and wind may briefly flare as
the actual front passes tonight, then should dwindle towards
morning. Brief changeover to snow is not out of the question,
especially at MRB, but elsewhere, any changeover should not
result in accumulations. Gusty west-northwest winds of 25-30
knots will continue Friday into Saturday, and a few flurries or
snow showers may occur Friday especially in the afternoon, but
otherwise, VFR conditions should prevail after tonight.

VFR conditions expected Sunday, as high pressure slides through
the region. Winds will be light, gradually turning out of the
south.

Some restrictions are possible in rain or snow showers with a
cold front pushing through on Monday, associated with a clipper
low passing by to the north. Additionally, winds will be picking
up in association with the front, with gusts in the 15-20 knot
range possible.

&&

.MARINE...
Increasing southerly flow ahead of a strong cold front will
result in winds gusting up towards 35-40 knots by late today
into this evening. As the front crosses the region, these winds
may briefly flare back up overnight before diminishing to 20-30
knots for most of Christmas Day. These gusts likely linger into
Saturday before dropping off Saturday night with high pressure
building overhead.

Light winds expected Sunday, with high pressure nearby.
Therefore, no marine hazards are anticipated.

On Monday though, a cold front will push through the region,
which could bring some gusty southerly winds over the waters,
which may lead to Small Craft Advisory conditions.

&&

.HYDROLOGY...
Strong southerly flow will bring unseasonably high PW air
northward ahead of strong cold front and powerful upper low. The
high moisture and strong forcing should efficiently extract
rainfall across the region. General 1-3 inches is expected. With
already saturated soil and it being outside the growing season
(less infiltration in winter due to lack of leaves), at least
localized flooding looks likely, with more widespread flooding
very possible. Areal flood watch remains in effect with several
river flood watches also in effect.

The flooding, if it does occur, may linger several days
especially on the larger rivers.

&&

.TIDES/COASTAL FLOODING...
Strong southerly winds are expected to develop throughout the
day today. This over the Chesapeake Bay will lead to a sharp
increase in tidal anomalies, perhaps in the 2-3 foot range. This
could possibly resulting moderate coastal flooding, especially
over the northern half of the Bay and the upper Tidal Potomac
River. The highest water levels will be with the high tide cycle
late Thursday afternoon into Thursday night. Minor coastal
flooding is likely elsewhere.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch from 1 PM EST this afternoon through late
     tonight for DCZ001.
     Coastal Flood Watch from 5 PM EST this afternoon through
     Friday morning for DCZ001.
MD...Flash Flood Watch from 1 PM EST this afternoon through this
     evening for MDZ001-003-501-502.
     Flash Flood Watch from 1 PM EST this afternoon through late
     tonight for MDZ004>006-008-011-013-014-016>018-503>508.
     Wind Advisory until 2 AM EST Friday for MDZ006-008-011-014-017-
     018-507-508.
     Coastal Flood Watch from 5 PM EST this afternoon through
     Friday morning for MDZ011-014-017-508.
     Winter Storm Warning from 9 PM this evening to 10 AM EST
     Friday for MDZ001.
VA...Winter Weather Advisory from 9 PM this evening to 10 AM EST
     Friday for VAZ503.
     Flash Flood Watch from 1 PM EST this afternoon through this
     evening for VAZ025>031-503-504-507-508.
     Wind Advisory until 4 AM EST Friday for VAZ507-508.
     Flash Flood Watch from 1 PM EST this afternoon through late
     tonight for VAZ036>040-050>057-501-502-505-506.
WV...Flash Flood Watch from 1 PM EST this afternoon through this
     evening for WVZ050>053-055-501>506.
     Winter Storm Warning from 9 PM this evening to 10 AM EST
     Friday for WVZ501-505.
MARINE...Flash Flood Watch from 1 PM EST this afternoon through late
     tonight for ANZ535.
     Gale Warning until 6 AM EST Friday for ANZ530>543.

&&

SYNOPSIS...RCM/CJL
NEAR TERM...RCM/BRO
SHORT TERM...RCM
LONG TERM...CJL
AVIATION...RCM/CJL
MARINE...RCM/CJL
HYDROLOGY...RCM
TIDES/COASTAL FLOODING...CJL
Hazardous weather outlook, Dec 24, 5:13 AM EST, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
513 AM EST Thu Dec 24 2020

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-251015-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
513 AM EST Thu Dec 24 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

A Gale Warning is in effect today and tonight.

A Flash Flood Watch is in effect from this afternoon through late
tonight.

A Coastal Flood Watch is in effect from this afternoon through
tonight.

A Wind Advisory is in effect for counties along the shore of the
Chesapeake Bay and the lower Tidal Potomac River this afternoon
through tonight.

One or more lines of gusty thunderstorms could produce sporadic
wind damage late today into tonight.

Slippery conditions are possible late tonight as colder air moves
in.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Icy roads may linger Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report hazardous weather through standard
operating procedures.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-251015-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
513 AM EST Thu Dec 24 2020

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect from this afternoon through late
tonight.

A Wind Advisory is in effect for the Blue Ridge Mountains through
tonight.

A line of gusty thunderstorms could produce sporadic wind damage
late today into tonight.

There is a potential for a flash freeze on wet surfaces late
tonight as colder air rapidly moves in.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Icy roads may linger Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report hazardous weather through standard
operating procedures.

MDZ001-501-502-VAZ503-504-WVZ501>506-251015-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
513 AM EST Thu Dec 24 2020

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect for this afternoon through
this evening.

A Winter Storm Warning is in effect tonight for locations mainly
west of the Allegheny Front. A Winter Weather Advisory is in
effect for western Highland County. Snow accumulations may reach
up to 8 inches within the Winter Storm Warning, and up to 4 inches
within the advisory.

A flash freeze on wet surfaces is likely late this evening as
colder air rapidly moves in.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Lingering snow and icy roads is expected Friday, especially west
of the Allegheny Front.

Hazardous wind chills are possible in the higher elevations
Friday through Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report hazardous weather through standard
operating procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 flood. Local standard time, as filed.

Flood, Fairfax

When
December 24, 1:46 PM EST to 3:49 PM EST
Where
Fairfax County, 7.13 mi N of Fairfax to 7.21 mi N of Fairfax
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.953, -77.292

The stream gage on Difficult Run at Wolf Trap, VA. rose above flood stage during the specified time, reaching a max flood stage of 195.13 feet at 2:50 PM EST.

Flood, Albemarle

When
December 24, 4:14 PM EST to 9:01 PM EST
Where
Albemarle County, 3.67 mi N of Ivy to 3.6 mi N of Ivy
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.103, -78.594

The stream gage on the Mechums River in White Hall, VA. rose above flood stage during the specified time, reaching a max flood stage of 12.17 feet at 6:30 PM EST. At 11 feet, water reaches the yard of a home on Free Union Road.

Flood, Fairfax

When
December 24, 5:42 PM EST to 8:15 PM EST
Where
Fairfax County, 1.03 mi WSW of Tremont to 0.99 mi WSW of Tremont
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.846, -77.238

The stream gage on Accotink Creek at Strathmeade Springs, VA. rose above flood stage during the specified time, reaching a max flood stage of 252.62 feet at 6:50 PM EST.

Flood, Madison

When
December 24, 5:45 PM EST to December 25, 8:31 AM EST
Where
Madison County, 1.97 mi E of Locust Dale to 1.86 mi E of Locust Dale
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.327, -78.094

The stream gage on the Robinson River near Locust Dale rose above flood stage during the specified timeframe, reaching a peak stream level of 14.47 feet. At 14 feet multiple spots on Route 721 are flooded, along with other nearby low lying land. Access may be affected for residents.

Flood, Fairfax

When
December 24, 6:29 PM EST to 11:46 PM EST
Where
Fairfax County, 7.13 mi N of Fairfax to 7.21 mi N of Fairfax
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.953, -77.292

The stream gage on Difficult Run at Wolf Trap, VA. rose above flood stage during the specified time, reaching a max flood stage of 195.61 feet at 9:40 PM EST.

Flood, Prince William

When
December 24, 7:58 PM EST to 9:40 PM EST
Where
Prince William County, 1.22 mi ENE of Kepp to 1.27 mi ENE of Kepp
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.587, -77.429

The stream gage on South Fork Quantico Creek at Independent Hill, VA reached flood stage during the specified time period, with a peak of 9.16feet at 9:15 PM EST. At 9 feet, water approaches Joplin Road /Route 619/ at the creek.

Flood, Culpeper

When
December 24, 9:03 PM EST to December 25, 6:26 AM EST
Where
Culpeper County, 0.64 mi N of Rixeyville to 0.58 mi NNE of Rixeyville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.589, -77.971

The stream gage on the Hazel River near Rixeyville, VA rose above flood stage during the specified timeframe, reaching a peak stream level of 18.08 feet. At 18 feet Ryland Chapel Road begins to flood.

Flood, Prince William

When
December 24, 9:26 PM EST to December 25, 7:43 AM EST
Where
Prince William County, 2.22 mi SW of Wellington to 2.21 mi WSW of Wellington
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.761, -77.583

The stream gage on Broad Run near Bristow, VA reached flood stage during the specified timeframe, reaching a peak stream level of 13.75 feet at 3:25 AM EST. At 9.5 feet Piper Lane is flooded near Manassas Airport. Trails near the stream are also flooded. At 16 feet water would begin to approach backyards in the Kingsbrooke neighborhood.

Flood, Prince William

When
December 24, 11:24 PM EST to December 25, 6:36 PM EST
Where
Prince William County, 1.87 mi NW of Yorkshire to 1.87 mi NNW of Yorkshire
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.803, -77.449

The stream gage on Bull Run at Manassas Park, VA rose above flood stage during the specified timeframe, reaching a peak stream level of 15.79 feet at 10:05 AM EST. At 15 feet backyards are flooded along Lake Drive in Manassas, along with much of the Bull Run trail system.

Flood, Prince William

When
December 25, 12:20 AM EST to 5:20 PM EST
Where
Prince William County, 2.86 mi SSW of Aden to 2.74 mi SW of Aden
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.613, -77.554

The stream gage on Cedar Run near Aden, VA rose above flood stage during the specified timeframe, reaching a peak stream level of 11.37 feet at 8:21 AM EST. At 10 feet Fleetwood Road floods near Cedar Run.

Flood, Fairfax

When
December 25, 12:42 AM EST to 8:18 AM EST
Where
Fairfax County, 7.13 mi N of Fairfax to 7.21 mi N of Fairfax
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.953, -77.292

The stream gage on Difficult Run at Wolf Trap, VA. rose above flood stage during the specified time, reaching a max flood stage of 195.49 feet at 4:05 AM EST.

Flood, Fairfax

When
December 25, 12:51 AM EST to 1:45 AM EST
Where
Fairfax County, 1.03 mi WSW of Tremont to 0.99 mi WSW of Tremont
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.846, -77.238

The stream gage on Accotink Creek at Strathmeade Springs, VA. rose above flood stage during the specified time, reaching a max flood stage of 251.74 feet at 1:10 AM EST.

Flood, Orange

When
December 25, 1:11 AM EST to 12:01 PM EST
Where
Orange County, 2.63 mi WSW of Raccoon Ford to 1.83 mi WSW of Raccoon Ford
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.360, -77.977

The stream gage on the Rapidan River near Culpeper indicated that flooding occurred during the specified timeframe, with a peak stream level of 14.1 feet at 7:00 AM EST. At 14 feet, River Road on the Orange County side of the Rapidan River is flooded in a few spots, and pastureland is flooded on both sides of the river. Other low lying roads near the river are also beginning to flood, and access to homes may become limited. No structures are affected at this level.

Flood, Fauquier

When
December 25, 1:28 AM EST to 10:05 PM EST
Where
Fauquier County, 1.19 mi W of Remington to 1.12 mi WSW of Remington
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.528, -77.822

The stream gage on the Rappahannock River at Reminton rose above flood stage during the specified timeframe, reaching a max stream level of 17.05 feet. At 15 feet, Tin Pot Run Road and Sumerduck Road near Remington are flooded. At 18 feet, water approaches homes south of Remington and covers the parking area at the Kellys Ford boat ramp.

Flood, Prince William

When
December 25, 2:01 AM EST to 3:58 AM EST
Where
Prince William County, 1.22 mi ENE of Kepp to 1.27 mi ENE of Kepp
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.587, -77.429

The stream gage on South Fork Quantico Creek at Independent Hill, VA reached flood stage during the specified time period, with a peak of 9.16feet at 3:15 AM EST. At 9 feet, water approaches Joplin Road /Route 619/ at the creek.

Flood, Shenandoah

When
December 25, 2:30 AM EST to 8:00 AM EST
Where
Shenandoah County, 2.2 mi SE of Meems to 2.3 mi ENE of Quicksburg
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.696, -78.644

The stream gage on Smith Creek near New Market rose above flood stage during the specified timeframe, reaching a peak stream level of 8.0 feet at 5:30 AM EST. At 8 feet, fields near the creek are flooded. Water also reaches Route 826.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 933201, 933206, 933199, 933935, 933202, 933210, 933936, 933933, 933932, 933934, 933203, 933200, 933939, 933938, 933209, 933937.